Gabapentin, a common drug used to alleviate neuropathic pain, seizures and bipolar disease in older people has been found to cause absence of orgasm in men.
"This is a much higher incidence than was reported in the original clinical trials. Gabapentin induced anorgasmia may be more common in older patients," said Michael D. Perloff, an assistant professor of neurology at Boston University School of Medicine.
"Further, anorgasmia appears to be dose dependent. In all cases orgasm returned when Gabapentin was reduced or stopped," Perloff added.
Anticonvulsants are more commonly prescribed drug than opioids for patients in the age group of 44-82 years.
For years, Gabapentin has been a preferred medication, given its perceived benign side effects, typically limited to somnolence and dizziness that resolve with time.
The new study showed that three out of 11 patients who were over the age of 50 experienced anorgasmia after taking Gabapentin (trade name Neurontin).
This is in contrast to only 10 cases involving younger patients with an average age of 38 years reported since the introduction in 1993.
"If anorgasmia does occur, patients should be reassured that it is reversible and likely dose dependent," suggested Perloff.
The study appears in the current issue of the American Journal of Geriatric Pharmacotherapy.